Thunderstorm Wind, Buchanan
- When
- June 29, 8:05 PM CST
- Where
- Buchanan County, 1.02 mi W of Jesup
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.480, -92.070
A large tree was blown down on a neighbors property.
A strong cold front pushed into a very warm unstable air mass as a significant upper level storm system tracked into the northern Great Lakes on June 29-30, 2014. A major severe weather and flash flood event unfolded across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strong cold front pushed into a very warm unstable air mass as a significant upper level storm system tracked into the northern Great Lakes on June 29-30, 2014. A major severe weather and flash flood event unfolded across the area. This event resulted in the direct deaths of 2 people and direct injuries to 7 others. Three weak tornadoes, widespread damaging winds of 60 to 80 mph, and life-threatening flash flooding due to 4 to 6 inches of rainfall was reported. Two of the tornadoes were in northeast Iowa while another tornado was spotted in northwest Illinois. Law enforcement reported a business building destroyed by high winds from a severe thunderstorm in Fairfax, Iowa. One person was killed and another injured due to the collapsed structure. A severe thunderstorm packing 80 mph winds blew a tarp on top of several people trying to cover the infield at Veterans Memorial Stadium in Cedar Rapids, Iowa. Three people suffered concussions while another person had a dislocated shoulder. In North Liberty, Iowa a tree fell on a person who was then transported to a local hospital. Severe flash flooding in Cedar Rapids, Iowa resulted in the drowning death of a teenage boy with another boy injured. They were swept into a storm sewer and were found a mile away in a lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 29, 5:31 PM CST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 631 PM CDT SUN JUN 29 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 327 PM CDT SUN JUN 29 2014 SOME HIGH RESOLUTION MODELS CONTINUE TO INDICATE STORMS MOVING INTO FAR WESTERN COUNTIES AROUND 23-00Z...WHILE OTHERS DELAY MORE SIGNIFICANT STORMS UNTIL LATER IN THE EVENING. OVERALL CONFIDENCE IS RATHER LOW IN ANY PARTICULAR SOLUTION...BUT HAVE TAILORED THE POPS FOR THE EARLIER SCENARIO. SOUTHWEST COUNTIES REMAIN OUTLOOKED IN MODERATE RISK...WITH SLIGHT RISK ELSEWHERE. ISOLATED TORNADOES CANNOT BE RULED OUT WITH STORMS INTERACTING WITH VARIOUS OUTFLOW BOUNDARIES. HOWEVER...THE MAIN THREAT THROUGH THE EVENT WILL LIKELY BE VERY STRONG STRAIGHT LINE WINDS...POTENTIALLY IN THE 70 TO 80 MPH RANGE. THE FLASH FLOOD THREAT FOR TONIGHT LOOKS TO BE RATHER LOCALIZED AS RAINFALL AMOUNTS LAST NIGHT WERE LIMITED TO 1-1.5 INCHES...AND MOST AREAS CAN TAKE ANOTHER SHOT OF RAIN. LOOKING AHEAD TO MONDAY...DEEP LAYER SHEAR AND MOISTURE LOOK EVEN MORE IMPRESSIVE...INCLUDING PWAT VALUES PROGGED AOA 2 INCHES. THE ENTIRE FORECAST AREA IS IN A HIGHER END SLIGHT RISK FOR MONDAY AFTERNOON/EVENING...AND WOULD NOT BE SURPRISED TO SEE A LATER UPGRADE FOR AT LEAST PARTS OF THE CWA TO A MOD RISK. ALL MODES OF SEVERE WEATHER WILL BE A THREAT...INCLUDING ISOLATED TORNADOES. AFTER TWO ROUNDS OF RAIN SAT/SUN...A MORE WIDESPREAD THREAT FOR FLASH FLOODING IS EXPECTED MONDAY...POSSIBLY NECESSITATING A FLASH FLOOD WATCH BY LATER SHIFTS. ADDITIONAL HEAVY RAIN WILL HAVE IMPLICATIONS LATER THIS WEEK FOR AREA TRIBUTARIES AND THE MAINSTEM MISSISSIPPI. SEE HYDRO DISCUSSION BELOW. .LONG TERM...(MONDAY NIGHT THROUGH NEXT SUNDAY) ISSUED AT 327 PM CDT SUN JUN 29 2014 MONDAY NIGHT...CHANCES ARE THAT A SVR MCS WILL BE ONGOING ACRS PORTIONS OR MOST OF THE DVN CWA EARLY IN THE PERIOD...WITH HIGHER COVERAGE AREAS SHIFTING ACRS THE MS RVR AND INTO NW IL THROUGH 02Z BEFORE PROPAGATING OUT OF THE CWA. THIS SIDING WITH MORE PROGRESSIVE SOLUTIONS. SHEAR PROFILES...UPPER JET FORCING UNDER RIGHT ENTRANCE REGION...PWATS AT 2 INCHES OR HIGHER...AND CAPE FOR THE STORMS TO CONTINUE TO FEED ON ARE ALL STILL VERY IMPRESSIVE MON EVENING TO FUEL SVR STORMS WITH ALL MODES STILL CAPABLE OF BEING MET...MAYBE TRANSITIONING MORE TO THE DAMAGING WIND AS A PRIMARY THREAT. THAT AND FLASH FLOODING WITH STILL EXPECTED INTENSE RAINFALL RATES AT OVER 2 INCHES AN HOUR THROUGH MID MON EVENING WITH ANY STORM CLUSTERS OR BOWING SEGMENTS. POST FRONTAL WESTERLIES/SFC WINDS LOOK TO BE BRISK ENOUGH TO PREVENT FOG FROM FORMING AS COOLER AIR SURGES INTO THE AREA BY TUE MORNING. MAY HAVE TO WATCH FOR WAKE LOW STRONG WINDS GUSHING BACK OUT OF DEPARTING MCS DURING THE MID TO LATE EVENING PERIOD. LOWS IN THE 60S IN MOST OF THE CWA BY TUE MORNING. TUESDAY AND WEDNESDAY...COOL CORE L/W TROF-UPPER LOW ESTABLISHES ACRS THE NORTHERN GRT LKS/JAMES BAY REGIONS THIS PERIOD. STEERING NORTHWEST FLOW TO STILL LOOK TO USHER COOLER CANADIAN AIR MASSES DOWN ACRS THE UPPER MIDWEST THROUGH MID WEEK. TIMING OF A VORT SPOKE AND POSSIBLY SOME SHOWERS/STORMS KICKED UP BY IT STILL UNCERTAIN FOR TUE AFTERNOON AND EVENING...BUT WILL KEEP LOW CHC POPS GOING IN THE NORTH. HIGHS TUE IN THE UPPER 70S TO LOWER 80S...AND LOW 60S TO AT LEAST MID 50S TUE NIGHT IF ENOUGH BREAKS IN THE CLOUD COVER CAN OCCUR. BRUNT OF COOL INFLUX LOOKS TO BE ON WED WITH H85 MB TEMPS PROGGED TO ONLY BE IN THE +8C TO +12C RANGE DEPENDING ON THE MODEL. IF ENOUGH CLOUD COVER CAN LINGER OR REDEVELOP IN UNSTABLE LLVLS WITH COOL POOL ALOFT DURING THE DAY ON WED...HIGHS MAY BE HELD DOWN WELL BELOW NORMAL IN THE LOW TO MID 70S...EVEN SOME UPPER 60S POSSIBLE IN THE NORTH. ANOTHER VORT SPOKE POSSIBLE ON WE KICKING UP SCTRD SHOWERS WHICH MAY ALSO KEEP A LID ON TEMP TRENDS. LARGE CANADIAN SFC RIDGE BUILDS DOWN ACRS THE UPPER MIDWEST FOR WED NIGHT...CLEAR OUT AND SFC WIND DECOUPLE COULD ALLOW FOR SOME FOG... AS WELL AS WIDESPREAD 50S FOR LOWS. THURSDAY AND FRIDAY/HOLIDAY...LATEST RUN MEDIUM RANGE PROGS SUGGEST BOTH SFC AND UPPER RIDGING SIDING ACRS THE WESTERN GRT LKS THIS PERIOD TO MAKE FOR DRY AND CONTINUED BELOW NORMAL TEMP REGIME THROUGH THE 4TH OF JULY. HIGHS THU POSSIBLY ONLY IN THE MID 70S EVEN WITH SOME SUNSHINE DO TO LINGERING COOL POOL AND WEAK MIXING REGIME UNDER HIGH CENTER. LIGHT RETURN FLOW BEHIND EASTWARD MIGRATING HIGH PRESSURE TO BRING ABOUT SOME AIRMASS MODERATION FRI WITH HIGHS BACK INT THE UPPER 70S TO LOWER 80S. PREFER THE DRY SOLUTIONS/ECMWF FOR FRI NIGHT WITH LITTLE MOISTURE ALOFT EVIDENT AT THIS JUNCTURE TO FUEL AND ELEVATED WARM AIR ADVECTION WING. NEXT WEEKEND/SAT-SUN/...LONG RANGE TRENDS SUGGEST BROADENING UPPER RIDGE ACRS THE ROCKIES AND WESTERN PLAINS TO POSSIBLY DUMP A WAVE DOWN ACRS THE REGION SOMETIME THIS PERIOD WHICH MAY KICK UP STORM CLUSTERS OR EVEN AN MCS TYPE OCCURRENCE. MOST SOLUTIONS SUGGEST LATE SAT AND ESPECIALLY SAT NIGHT INTO EARLY SUNDAY AS THE WINDOW FOR THIS POTENTIAL. INCREASING RETURN FLOW INTO REMNANTS/BOUNDARIES OF WHAT CAN OCCUR SAT NIGHT MAY ALLOW FOR MORE CONVECTION TO FIRE LATER SUNDAY AND INTO SUNDAY NIGHT. ..12.. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 624 PM CDT SUN JUN 29 2014 ANOTHER CONVECTIVE COMPLEX WILL FIRE THIS EVENING ACROSS IOWA WITH THUNDERSTORMS LIKELY AT ALL THE TERMINALS THROUGH 30/06Z. TEMPO GROUPS FOR IFR CONDITIONS AND GUSTY WINDS TO 40 KTS USED AT ALL THE TERMINALS. PARTLY CLOUDY AFTER 30/06Z...SIMILAR TO LAST NIGHT WITH SCT-BKN COVERAGE OF LOW CLOUDS THROUGH 30/15Z WITH BASES 2K AGL OR LESS. AN EVEN STRONGER CONVECTIVE COMPLEX WILL IMPACT THE TERMINALS AFTER 30/18Z WITH WINDS OF 45 KTS OR POSSIBLY MORE WITH IFR AND POSSIBLY LIFR CONDITIONS IN HEAVY RAIN. SOUTH WINDS EXPECTED AT 5 TO 15 KTS EXCEPT MUCH HIGHER IN STRONG THUNDERSTORMS. && .HYDROLOGY... ISSUED AT 327 PM CDT SUN JUN 29 2014 WILL KEEP WITH THE IDEA INTRODUCED EARLIER BY THE MIDNIGHT CREW OF BOTH FLASH FLOODING AND ADDITIONAL ROUNDS OF RIVER FLOODING TO BE POSSIBLE IN THE NEXT 30 HOURS. STILL THE POTENTIAL FOR SOME LOCALIZED TO ISOLATED FLASH FLOODING TO OCCUR WITH HEAVY RAIN RATES TONIGHT...BUT MAY BE A BETTER CHANCE MONDAY AFTERNOON/EVENING IN AREAS THAT GET HIT BY HEAVY RAIN TONIGHT. A FLASH FLOOD WATCH MAY BE STILL BE NEEDED FOR PORTIONS OF THE AREA DEPENDING ON WHERE HEAVY RAIN OCCURS TONIGHT. ALL FCST POINTS ON THE MISSISSIPPI RIVER ARE NOW IN FLOOD OR PROJECTED TO BE IN FLOOD SOON...WITH MANY IN MODERATE TO MAJOR CATEGORY. MORE TRIBS COULD BE ADDED FROM TOMORROW INTO TUE...DEPENDING ON WHERE THE HEAVY RAIN PRODUCING MCS/COMPLEXES OCCUR OR TRAIN ACRS THE SAME AREAS. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHORT TERM...RP KINNEY LONG TERM...12 AVIATION...NICHOLS HYDROLOGY...12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 351 PM CDT SUN JUN 29 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-301100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 351 PM CDT SUN JUN 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO WIDESPREAD THUNDERSTORMS ARE EXPECTED TO MOVE INTO EASTERN IOWA LATE THIS AFTERNOON AND EARLY THIS EVENING...THEN SPREAD EAST THROUGH LATE EVENING. SOME SEVERE STORMS ARE EXPECTED...WITH THE HIGHEST THREAT AREA LOCATED ALONG AND SOUTHWEST OF A LINE FROM VINTON...TO IOWA CITY AND KEOKUK. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS OF 70 TO 80 MPH. THERE IS A LESSER RISK OF AN ISOLATED TORNADO AND LARGE HAIL. ISOLATED FLASH FLOODING WILL BE POSSIBLE. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SIGNIFICANT SEVERE WEATHER IS POSSIBLE MONDAY AFTERNOON AND EVENING OVER THE OUTLOOK AREA. MORE WIDESPREAD FLASH FLOODING MAY ALSO BE A THREAT DUE TO RECENT RAIN AND EXTREME RAINFALL RATES. SUPERCELL THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL IOWA MONDAY AFTERNOON...AND MAY FORM INTO A LARGE LINE OF SEVERE THUNDERSTORMS AS THEY MOVE ACROSS EASTERN IOWA INTO ALL OF ILLINOIS AND MISSOURI MONDAY EVENING. THE GREATEST THREAT WILL BE SIGNIFICANT DAMAGING WIND OVER THE ENTIRE OUTLOOK AREA MONDAY AFTERNOON THROUGH MONDAY EVENING. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL...AND POSSIBLE TORNADOES. HEAT INDEX VALUES OF 95 TO 100 DEGREES ARE EXPECTED SOUTH OF INTERSTATE 80 MONDAY AFTERNOON. ADDITIONAL RISES ARE FORECAST ON MANY RIVERS DUE TO SEVERAL DAYS OF RAIN EXPECTED. ADDITIONAL HEAVY RAIN MAY WORSEN ONGOING RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY FROM LATE AFTERNOON THROUGH LATE EVENING...AND AGAIN ON MONDAY AFTERNOON AND EVENING. RP KINNEY/ERVIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 811 PM CDT SUN JUN 29 2014 IAZ040>042-051>054-063>066-300400- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO... IOWA CITY...TIPTON...CLINTON 811 PM CDT SUN JUN 29 2014 ...THUNDERSTORMS...SOME STRONG TO DEVELOP THE NEXT FEW HOURS... AN AREA OF THUNDERSTORMS IN CENTRAL IOWA IS MOVING EAST AND DEVELOPING TOWARD EASTERN IOWA. THESE STORMS WILL INCREASE IN COVERAGE AND INTENSITY THROUGH AT LEAST 10 PM. THE STRONGEST STORMS WILL BE CAPABLE OF HAIL UP TO THE SIZE OF NICKELS AND GUSTY WINDS TO 50 MPH. TORRENTIAL RAINFALL RATES OF UP TO TWO INCHES AN HOUR ARE POSSIBLE. WIDESPREAD RAINFALL AMOUNTS OF A HALF TO OVER 1.5 INCHES ARE POSSIBLE THROUGH THIS EVENING. THE HEAVIEST RAINFALL RATES AND ANY RAIN TOTALS WELL OVER AN INCH COULD PRODUCE SIGNIFICANT PONDING IN LOW LYING AREAS. NICHOLS
The Quad Cities radar (KDVN), 156 km away, was scanning. The volume nearest the first event began at 02:07 UTC.
61 thunderstorm wind, 2 hail. Local standard time, as filed.
A large tree was blown down on a neighbors property.
The public reported a large barn blown down and a wagon moved 100 feet and tipped over. There was also damage to three other barns on the farm.
The emergency manager reported hail the size of quarters in the city of Anamosa.
A trained spotter reported hail the size of quarters.
The fire department estimated winds of 60 mph.
The emergency manager estimated winds at 60 mph that brought down small tree limbs.
The public reported windows blown out of a home along Highway 64 and 82nd street.
A COOP observer reported corn flattened and trees down near Highway 61.
The emergency manager reported numerous large trees down, some on homes, and power lines also down. The damage occurred mainly in the central portion of the city of Clinton. The winds were estimated at 70 to 80 mph.
A trained spotter estimated winds of 60 to 65 mph.
The emergency manager reported widespread damage in Garrison. Winds were estimated at 70 mph.
A trained spotter reported 2 large trees down, one fell on a house and one on a garage.
The emergency manager reported widespread wind damage across western Benton county.
A trained spotter reported 60 mph brought limbs down.
A trained spotter estimated winds of 60 to 70 mph.
A trained spotter reported a large tree down on a house.
A COOP observer reported 70 mph winds that blew down trees and power lines. Corn was also flattened from Independence to Hazelton. A semi-truck jackknifed on Highway 151 north of Independence.
A trained spotter reported numerous trees down and no power in Independence.
A trained spotter estimated 60 mph winds.
A trained spotter reported 60 mph winds.
A trained spotter reported a hoop building blown away and major tree damage. A steel farm shed was also flattened on a neighboring farm.
A COOP observer estimated winds of 60 mph.
Law enforcement reported a business building destroyed by high winds from a severe thunderstorm. One person was killed and another injured due to the collapsed structure. A NWS survey found the roof had been blown off which caused the walls to collapse inward and the body was found underneath the rubble.
Measured at the ASOS station.
A trained spotter reported significant tree damage with numerous limbs down.
Numerous trees and power line down across the city of Cedar Rapids.
In Robins a 40 foot oak tree was uprooted and many tree branches down. On the north side of town numerous trees snapped off about 3 feet above the ground.
A trained spotter estimated at least 80 mph winds for over 5 minutes.
A trained spotter reported tree branches damaged a vehicle.
A severe thunderstorm packing 80 mph winds blew a tarp on top of several people trying to cover the infield at Veterans Memorial Stadium in Cedar Rapids. This occurred toward the end of the Cedar Rapids Kernels minor league baseball game. Three people suffered concussions while another person dislocated his shoulder.
A trained spotter reported outbuildings damaged and a roof blown off a house.
A trained spotter estimated 60 mph wind gusts at Christ Community United Methodist Church.
A trained spotter reported numerous 3 to 15 foot long branches down and 2 maple trees about 20 feet tall snapped off at the base.
A trained spotter reported trees uprooted and outbuildings blown down.
Large tree branches down heading toward Alburnett.
A trained spotter estimated 60 mph winds.
A trained spotter estimated 70 mph winds that brought down two trees at the Cedar Memorial Cemetary.
A trained spotter reported 5 inch diameter trees snapped.
The emergency manager reported a tree fell on a person in North Liberty, and was transported to the hospital.
The emergency manager reported trees down and roofs blown off homes from Palo to Toddville. Winds were estimated over 80 mph.
A trained spotter reported trees down in Iowa City.
A trained spotter reported 60 mph winds near Lindale Mall in Cedar Rapids.
Winds measured by a trained spotter.
Winds were measured at 65 mph.
A trained spotter reported large tree branches down near Alburnett.
The emergency manager reported numerous trees down.
Large trees down throughout the city of Anamosa.
A COOP observer reported trees down and no power.
An amateur radio operator reported tree limbs down near Weber School.
A trained spotter reported a 2 foot diameter tree down and estimated winds of 60 to 70 mph.
Measured 65 mph winds.
A trained spotter reported that a building collapsed onto two campers about 3 miles north of Baldwin.
The emergency manager reported a garage and machine shed destroyed and two power poles snapped. The damage was along Bellevue-Cascade Road just west of Highway 61.
Law enforcement observed a semi-truck overturned.
Measured 60 mph winds.
Measured 62 mph winds.
The emergency manager reported 4 trailers damaged for destroyed along with widespread tree damage. There was a 100 yard wide and 3/4 mile long path with|50-70 percent of trees blown down or snapped off.
The emergency manager estimated 80 to 90 mph winds that caused widespread damage in town.
A trained spotter reported trees down at the Dubuque county fairgrounds.
A former NWS employee estimated 60 mph winds.
A trained spotter reported a shed blown over and tree branches down.
A trained spotter reported a 20 inch diameter tree snapped.
The emergency manager reported tree limbs and power lines down.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Linn | 2014-06-30 | 57 | Male | Permanent Structure | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525307, 525258, 525255, 525256, 525259, 525260, 525261, 525263, 525264, 525265, 525267, 525281, 525319, 525341, 525342, 525282, 525354, 525283, 525346, 525356, 525293, 525312, 525286, 525343, 525294, 525308, 525309, 525344, 525292, 527554, 525285, 525345, 525272, 525297, 525310, 525347, 525350, 525273, 525295, 525270, and more.